Pennsylvania, 2017

Tornado in Pennsylvania, February 25, 2017

February 25, 2017 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado touched down in Hellam Township, just southeast of Hallam borough, and tracked east-northeastward for just under two miles, lifting just west of Wrightsville in York County. This spin-up occurred in the middle of more widespread damage caused by a microburst that created a larger swath of damage across east-central York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado touched down in Hellam Township, just southeast of Hallam borough, and tracked east-northeastward for just under two miles, lifting just west of Wrightsville in York County. This spin-up occurred in the middle of more widespread damage caused by a microburst that created a larger swath of damage across east-central York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 25, 1:57 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 25, 1:57 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
157 PM EST Sat Feb 25 2017

.SYNOPSIS...
A line of thunderstorms capable of damaging winds are forecast
this afternoon across east-central Pennsylvania. Gusty winds
and noticeably colder temperatures will follow behind a cold
front later today into tonight with scattered snow showers
across the Alleghenies.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe thunderstorm risk is now focusing on the Lower Susq.
Valley. SPC issued Severe Thunderstorm Watch #39 through 26/01z.
Latest radar trends indicate a substantial increase in coverage
and intensity of thunderstorms and lightning across NVA/MD
tracking ENEWD toward/into southeast PA. 18z SPC mesoanalysis
shows an area of 500 J/kg of MLCAPE over the LSV with dewpoints
near 60F. Strong winds aloft and focused forcing along cold
front is supportive of fast-moving bowing structures capable of
producing damaging winds.

Risk for severe storms ends by 22z as the cold front pushes east
of the area. The watch will likely need to be cancelled a few
hours early. A period of brisk and colder west winds will
follow behind the FROPA with peak gusts 45-50mph on the highest
ridges in Laurels. A few snow showers will also spill downwind
of Lake Erie and over the higher terrain along the Alleghenies.
Little to no accumulation is expected. Low temps will bottom out
in the 20s north to around 30 in the south -- a remarkable 30 to
40 degrees colder than yesterdays record warmth.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Morning flurries and scattered snow showers will come to an end
by the afternoon over the NW mtns with winds continuing to
decrease as high pressure moves over the area. Temperatures will
return to near or slightly below average for late February - but
it will feel much colder given the recent run of magnificent
spring-like warmth.

High pressure shifts off the Mid Atlantic coast Sunday night
with clouds increase ahead of shortwave tracking through the Mid
MS/OH Valley. Model blend keeps pcpn well to the SW of the area
through daybreak Monday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The latest 00Z Oper and EFS runs show a warm frontal boundary
moving into the region Tuesday. This will bring the next chance
for light precipitation with possible warmer than normal
temperatures though not as high as currently. Another upper
level trough moving through the Great lakes could bring another
cold front through the mid Atlantic region later next week.
There are inconsistencies in timing and placement.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
25/18z| Coverage and intensity of thunderstorms is increasing
early this afternoon from NVA into SE PA with main focus for
severe storms now over the southeast 1/4 of the airspace. Main
risk is for strong to locally damaging winds (40+KT) impacting
KMDT/KLNS airspace 19-21z. Gusty winds (25-35KT) expected behind
cold front with wind shift to 250-300 degrees by this evening.
Expect shower activity to taper off from west to east behind
the front later this afternoon into the evening. Colder air will
filter into the area with scattered light snow showers/flurries
developing downwind of Lake Erie and across the higher terrain
of western PA with some lower CIGs and brief visby reductions
psbl into Sunday.

Outlook...

Sun...MVFR/-shsn west bcmg VFR. Mainly VFR central-east.
Decreasing winds.

Mon...Mainly VFR. Chance of rain.

Tue-Wed...Rain showers/Sub-VFR reductions likely.

Thu...Strong FROPA with gusty winds. Sub-VFR likely west.

&&

.CLIMATE...
**Updated 11am 2/25/17**

New Record high temperatures for Feb. 24:

Harrisburg 2/24: 76. Previous 75 in 1985; all-time Feb record
is 78F.

Williamsport 2/24: 76. Previous 71 in 1985; New record high
temperature for the month of February.

Altoona 2/24: 75. Previous 69 in 1985; New record high
temperature for the month of February.

Bradford 2/24: 69. Previous 59 in 1961; New record high
temperature for the month of February.

State College 2/25: 74. New record high temperature for February
and meteorological winter (DJF).

-----------------------------------------------------------

Warmest February on Record (Avg. Temperature through 2/24)

Harrisburg: 2017 rank=1 (40.8)
2. 40.4 in 1998
3. 39.6 in 1976
4. 39.4 in 1954

Williamsport: 2017 rank=1 (37.6)
2. 37.0 in 1998
3. 36.1 in 1954
4. 35.6 in 2002

Altoona: 2017 rank=1 (39.3)
2. 37.4 in 1976
3. 36.2 in 1998
4. 35.9 in 1990/1954

Bradford: 2017 rank=T1 (32.3)
1. 32.3 in 1998
2. 30.1 in 2002
3. 29.6 in 2012
4. 29.5 in 1990/1976
-------------------------------------------------------------

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Ceru
AVIATION...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Feb 25, 2:53 PM EST, 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
253 PM EST Sat Feb 25 2017

PAZ004>006-010>012-017>019-025>028-034>037-041-045-046-049-050-056-
262000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-
253 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ024-033-262000-
Cambria-Somerset-
253 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Wind gusts up to 50 mph are possible on the highest ridges this
evening into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ057-059-063>066-262000-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
253 PM EST Sat Feb 25 2017

...SEVERE THUNDERSTORM WATCH 39 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ042-051>053-058-262000-
Sullivan-Montour-Northumberland-Columbia-Schuylkill-
253 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or
greater are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 25, 2:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service State College PA
223 PM EST SAT FEB 25 2017

PAZ059-251945-
Lebanon PA-
223 PM EST SAT FEB 25 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON COUNTY UNTIL
245 PM EST...

At 223 PM EST, Doppler radar indicated a strong thunderstorm over
Cleona, moving northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Myerstown, Cornwall, Annville, Lebanon, Harper Tavern, Sand Hill,
Mount Gretna Heights, Timber Hills, Avon, Richland, Quentin, Cleona,
Lickdale, Pleasant Hill, Lebanon South, Fredericksburg, Mount Gretna,
Ono, Avon Heights and Palmyra.

LAT...LON 4022 7648 4035 7663 4037 7663 4052 7648
      4036 7622
TIME...MOT...LOC 1923Z 228DEG 27KT 4035 7650

KF
Local storm report, Feb 25, 2:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 N COLUMBIA            40.06N  76.49W
02/25/2017  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

            PENNY-SIZED HAIL NEAR COLUMBIA.

&&

EVENT NUMBER CTP1700413

EVANEGO
Local storm report, Feb 25, 2:40 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             1 NE EAST YORK          39.98N  76.67W
02/25/2017  M1.00 INCH       YORK               PA   PUBLIC

            QUARTER-SIZED HAIL IN SPRINGETTSBURY TWP.

&&

EVENT NUMBER CTP1700414

EVANEGO
Local storm report, Feb 25, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             1 NE EAST YORK          39.98N  76.67W
02/25/2017  M1.00 INCH       YORK               PA   PUBLIC

            QUARTER-SIZED HAIL IN SPRINGETTSBURY TWP.

0233 PM     HAIL             2 N COLUMBIA            40.06N  76.49W
02/25/2017  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

            PENNY-SIZED HAIL NEAR COLUMBIA.

0233 PM     FUNNEL CLOUD     2 N COLUMBIA            40.06N  76.49W
02/25/2017                   LANCASTER          PA   TRAINED SPOTTER

            FUNNEL CLOUDS SPOTTED NORTH OF COLUMBIA.

0238 PM     HAIL             MAYTOWN                 40.08N  76.58W
02/25/2017  E1.00 INCH       LANCASTER          PA   TRAINED SPOTTER

            QUARTER-SIZED HAIL NEAR MAYTOWN.

0242 PM     HAIL             MOUNT JOY               40.11N  76.51W
02/25/2017  E1.00 INCH       LANCASTER          PA   SOCIAL MEDIA

            QUARTER-SIZED HAIL NEAR MOUNT JOY.

0250 PM     HAIL             MCSHERRYSTOWN           39.80N  77.02W
02/25/2017  E1.00 INCH       ADAMS              PA   TRAINED SPOTTER

            QUARTER-SIZED HAIL NEAR MCSHERRYSTOWN.

0250 PM     HAIL             HANOVER                 39.81N  76.98W
02/25/2017  E0.75 INCH       YORK               PA   TRAINED SPOTTER

            PENNY-SIZED HAIL NEAR HANOVER.

&&

EVENT NUMBER CTP1700414 CTP1700413 CTP1700417 CTP1700415 CTP1700416
CTP1700418 CTP1700419

EVANEGO
Special weather statement, Feb 25, 3:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
304 PM EST SAT FEB 25 2017

PAZ057-252030-
Dauphin PA-
304 PM EST SAT FEB 25 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN COUNTY UNTIL 330
PM EST...

At 303 PM EST, Doppler radar indicated strong thunderstorms along a
line extending from near Klingerstown to near Valley Green. Movement
was east at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Hummelstown, Colonial Park, Middletown, Harrisburg, Linglestown,
Progress, Steelton, Hershey, Skyline View, Lykens, Lawnton,
Bressler-Enhaut-Oberlin, Rutherford, Dehart Dam, Penbrook, Highspire,
Paxtang, Williamstown, Paxtonia and Elizabethville.

LAT...LON 4013 7674 4018 7676 4020 7682 4022 7684
      4025 7689 4062 7689 4063 7682 4065 7680
      4064 7679 4066 7671 4055 7654 4048 7668
      4020 7657 4019 7661 4015 7668 4016 7670
      4012 7672
TIME...MOT...LOC 2003Z 251DEG 29KT 4063 7670 4015 7675

KF
Special weather statement, Feb 25, 3:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
315 PM EST SAT FEB 25 2017

PAZ053-058-252030-
Columbia PA-Schuylkill PA-
315 PM EST SAT FEB 25 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA AND SCHUYLKILL
COUNTIES UNTIL 330 PM EST...

At 315 PM EST, Doppler radar indicated strong thunderstorms along a
line extending from near Shickshinny to near Tower City. These storms
were nearly stationary.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Shenandoah, Ashland, Frackville, Brandonville, Englewood, Beurys
Lake, Nuremburg, Buck Run, Wilburton Number Two, Tower City,
Donaldson, Fountain Springs, Wilburton Number One, Oneida, Lavelle,
Shumans, Tremont, Locustdale, Aristes and Girardville.

LAT...LON 4052 7647 4059 7659 4074 7648 4078 7638
      4083 7641 4107 7623 4095 7621 4092 7611
TIME...MOT...LOC 2015Z 202DEG 2KT 4112 7616 4054 7657

KF

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, York

When
February 25, 3:15 PM EST to 3:17 PM EST
Where
York County, 0.43 mi ESE of Hallam to 1.58 mi SSE of Highmount
Rating
EF1
Path length
1.7 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.998, -76.592

An EF1 tornado was confirmed in Hellam Township, between Hallam and Wrightsville, by a NWS storm survey. Maximum wind speeds were estimated at 90 mph, with a path length of just under two miles and a maximum path width of 100 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672819.